• Welcome to ScubaBoard

  1. Welcome to ScubaBoard, the world's largest scuba diving community. Registration is not required to read the forums, but we encourage you to join. Joining has its benefits and enables you to participate in the discussions.

    Benefits of registering include

    • Ability to post and comment on topics and discussions.
    • A Free photo gallery to share your dive photos with the world.
    • You can make this box go away

    Joining is quick and easy. Login or Register now by clicking on the button

New meds and diving

Discussion in 'Diving Medicine' started by divern, May 20, 2002.

  1. divern

    divern Angel Fish

    Hi, Just a quick question.....I have recently been put on Paxil. I am having only mild side effects, some fatigue, mild nausea, mild decrease in appetite.(Not a bad thing for this large sized diver!!!) My question is, any reason that I should put my dive plans on hold during an upcoming vacation on Barbados? Thanks for listening.....
  2. Ed Jewell

    Ed Jewell Instructor, Scuba

    # of Dives: I'm a Fish!
    Location: Melbourne, FL/Shavertown, PA
    Well let me start out by stating that I am not a Dr. so i can only comment about my personal experience with paxil. I have taken 10 mg daily for mild depression for the past several years and continue to dive. I have not experience any adverse side effects while diving or at any other time.

    Just my .02 cents.

  3. scubadoc

    scubadoc Medical Moderator

    Hello divern:

    Paxil (paroxetine) is an SSRI anti-depressant and anxiolytic that shares effects, adverse reactions and side effects with sertraline and fluoxetine. In addition to the side effects of the drug - one must also consider the diagnosis for which it is taken. The effects of depression are highly variable and each case must be considered individually by the treating physician. Some depressives should not dive - others need careful assessment before becoming certified.

    There have been several reports of abnormal bleeding (mostly ecchymosis and purpura) associated with paroxetine treatment, including reports of impaired platelet aggregation. As a result of this, minor trauma can cause excessive bleeding with hematomas and tissue damage. Barotrauma occurs regularly in most divers. Air-filled spaces such as the middle ears, sinuses and lungs are the sites most frequently involved. Any alteration in clotting ability can lead to damage in one or more of these sites that ordinarily would not be seriously affected. In addition, it has been shown that spinal decompression sickness can be worsened by having a hemorrhagic condition or tendency.
    Visit our web page about anticoagulants and diving at http://www.scuba-doc.com/antcoag.htm .

    In addition to this adverse effect, all SSRI's all have the problem of causing seizures in about 0.2% of the people taking the medication. This is easily managed on the surface - but if it occurs at depth you have a drowned or near-drowned diver with probable gas embolism to deal with. It is not known what the added effect of pressure/depth/nitrogen on this propensity might be.
    Drowsiness and dizziness is also a problem with some people and there is the package warning that people taking this medication should not operate dangerous machinery or participate in activities requiring attention to multiple tasks. It is not known what effect the addition of nitrogen at depth will have on the diver taking this medication.

    Sorry to rain on your parade - but there are some risks that you need to know.

    Best regards for safe diving!
    Diving Medicine Online
  4. John Reinertson

    John Reinertson Barracuda

    Scubadoc's cautions are right on.

    As you will notice from reviewing other threads on this issue, the issues regarding use of paxil, prozac, zoloft, or celexa when diving is not simple. The risks from the disease state, the risks from the medication, and the individual person's alertness when taking the medicine all need to be assessed.

    There are patients that I have felt were a reasonable risk to dive and have advised them of that. There are others where I have suggested they not dive. I can't make an individual assessment , of course, without a lot more history and exam.

    The best answer is that these medicines are not risk free, but they are fairly safe, and I would not automatically rule out all diving.
    People taking these medicines generally fare well on sobriety tests and may drive cars. In most cases they can work and operate machinery or function in jobs that require judgment and clear thinking. They do not automatically disqualify commercial truck or bus drivers, or police officers.

    The FAA, on the other hand, will not allow a pilot to take these medicines.
    I'd suggest a reasoned assessment from your prescribing physician along with a consult with a diving doc or a consult with DAN.
    Any time we are taking anything ( or are simply more tired than usual) we need to recognize the effects and risks that may have on diving and plan accordingly, including being willing to modify or scrub the dive plan if it's not right for us on that day..

    Dive safe,
    John Reinertson
  5. DivingDoc

    DivingDoc Barracuda

    # of Dives: 200 - 499
    Location: Richmond VA
    Would this be a particular problem with Nitrox? Also --what about people who take ASA for it's antiplatelet effects -- should it be discontinued while diving? It takes a while for the anti-platelet effects of ASA to wear off.

    Also, the PADI guide to Nitrox diving mentions Vitamin E as a possible help in decreasing chance of seizures due to OxTox (due to it's anti-oxidant properties and it's lilophilicity and therefore ability to enter the nervous system?) But doesn't Vit. E also have some anticoagulant effects?
  6. John Reinertson

    John Reinertson Barracuda

    The blood thinning effects of Aspirin or other drugs can theoretically increase risk of bleeding with barotrauma or DCS.

    Unfortunately, the more obscure the problem, the less likely we in medicine are to have a concrete, proven answer.

    This is one where we just don't have data or proofs to say
    "xyz are the known risks."

    The clotting changes with paxil are a known problem in some people, but there are just not enough divers in that group, and (thank God) not enough divers in that group that have had DCS or other problems, to be able to answer completely.

    So the answer must remain, there is reason to suspect increased risk, but that risk remains difficult to quantify.

    I personally take aspirin before air travel prior to diving, knowing that there are no perfect solutions.

    I am an overweight 54 year old, and I fear blood clots in my leg from a day on airplanes more than I fear DCS on my "bunny-slope" type dive profiles.
    If I were 20 and planning a local dive to 130 ft near the table limits, I might skip the aspirin for a few days. I'd be more likely to try to decrease the risk of the dive with other modifiable factors.

    The risk of Deep vein thrombosis (blood clot) on an airline flight is real, but not overwhelming.
    Likewise, the risk of DCS and potential aggravation of DCS by aspirin or other meds is real, but not a huge factor. I think about these things, but I don't obsess about them.

    Just like crossing the street, all life has risk. (Just think twice about crossing when the light is red.) Use some sense to avoid the big risks. Is Paxil a huge risk? I don't personally think so. Pushing the tables or skipping a safety stop or diving when hung over is probably a bigger risk.

    I certainly wouldn't tell you that it's risk-free, but I'd worry more about the modifiable risk factors such as time at depth, rate of ascent, and overall risk of the dive.

    Dive carefully.. life is best enjoyed, not squandered.

    See you in Bubble-land


Share This Page